Food additives increase children's hyperactive behavior
01 Jun 2004
Clinical Psychiatry News
Food colorings and preservatives can increase hyperactive behavior in children, suggest the findings of a study that supports the removal of such additives from children's food, particularly among those with attention deficit/hyperactivity disorder.
B. Bateman (University of Southampton, UK) and colleagues sought to determine whether artificial food colorings and a preservative in the diet of 3-year-old children affected their behavior. They screened 1873 children for the presence of hyperactivity and carried out skin prick tests to identify atopy in 1246 of these children.
The children were given a diet that was free of artificial colorings and benzoate preservatives for 1 week. During the following 2 weeks, the children consumed a drink containing artificial colorings (20 mg/day) and sodium benzoate (45 mg/day) or a placebo mixture with no additives in addition to their diet for 1 week. They then switched to the alternative drink for the final week.
During the 1-week withdrawal phase, there was a significant reduction in levels of hyperactivity among the children. Parental reports showed significant increases in such behavior when children were given the drink containing additives, but such increases were not seen with the placebo drink.
The researchers note that the presence or absence of hyperactivity or of atopy did not influence the effect of additives on the children's behavior.
"These findings therefore suggest that significant changes in children's hyperactive behavior could be produced by the removal of artificial colorings and sodium benzoate from their diet," say Bateman and team in the Archives of Disease in Childhood.
"The potential long-term public health benefit that might arise is indicated by the follow-up studies that have shown that the young hyperactive child is at risk of continuing behavior difficulties, including the transition to conduct disorder and educational difficulties," they add.
Source: Arch Dis Child 2004; 89: 506–511